Sunday, August 30, 2015

Antidepressants and anti-anxiety meds and the impact on male sexual response

This has been a surprisingly tough post for me to write, as it is very personal, but my calling for this Blog is to share on intimacy in marriage based on my personal experiences, so I feel that I have to share, even if it has taken me a while to get round to posting on this topic.

My doctor put me onto an SNRI, Lexamil (Lexapro) about two years ago as I was going through a particularly stressful period at work that was triggering episodes of anxiety and panic attacks. It worked a treat for the anxiety, but over time I started experiencing adverse side effects that began to impact negatively on my sexual response. The side effects crept up on me slowly, so like the frog in the old experiment that stays sitting placidly in a pot of water over the stove as it is heated slowly to boiling point until the frog cooks, it took me a while to put two and two together and realise the cause of the problem.

The Lexapro did not impact my libido or my ability to achieve and maintain a firm erection, but rather the intensity of sensation in my penis and eventually my ability to reach orgasm. Over time the sensation slowly became less and the intensity of my orgasms decreased, until eventually I started to not be able to reach orgasm every 2nd or 3rd time that C and I made love. This happened especially when we made love on consecutive nights or more than once in a day, which is not a problem I have ever had before. When I did orgasm, it took much longer and I really had to focus to get there, or I would get close and then 'lose it'. It got to the stage where I was sometimes not even able to orgasm from oral sex or even while masturbating.

In the beginning I think C enjoyed the extended sessions of intercourse, given her rare ability to orgasm again and again (and again and again...) for as long as intercourse lasts, but she also eventually became concerned by my increasing inability to orgasm when we made love. She likes to feel me ejaculating inside her, and while making love was still pleasurable it somehow made sex feel 'incomplete' for both of us when it did not end with my orgasm.

When I eventually made the connection to my medication and started to do some research, it all became clear that the Lexapro was the culprit. In fact, I discovered that this class of SNRI's is used as the primary treatment for men suffering from premature ejaculation! As one internet commentator put it 'it felt like my penis had been anaesthetised' and that exactly described my experience.

I think the fact that it did not impact my libido or my ability to easily achieve a firm erection is why it took me so long to identify that there was a problem and what it was. If either of those items had been affected you can bet I would have been doing my research much earlier!

When I eventually spoke with my GP he was horrified that I had not discussed this with him earlier. We agreed to stop the medication, given that my stressful work issues had largely resolved by that stage, and to see how I went without it. My anxiety has been fine and the panic attacks have thankfully not recurred, so I have stopped the Lexapro and have not switched to another class of SNRI or SSRI medication that does not have sexual side effects, which is the other treatment option for those experiencing this side effect of Lexapro.

Stopping SNRI's had a lot of its own side effects though. As the medication is stored in the gall of the liver, it can take up to 3 months to exit the system. I experienced a number of the withdrawal symptoms that are listed for Lexapro, including dizziness, difficulty in falling asleep and vivid dreams. These wore off quite quickly though over 3-4 weeks, while my sensitivity and ability to orgasm also recovered quite quickly over the same period.

Happily, the sensation in my penis and my ability to orgasm have been fully restored and are back to being as they were. It was fantastic to get the sensation back and for a period making love felt like new all over again - I had forgotten how amazingly intense a good orgasm can be! It is not something I take for granted anymore!

So if your doctor prescribes an SNRI or SSRI for you, please consider the possible sexual side effects and discuss them with your doctor before you start taking them. And if you are experiencing any of the side effects that I had, or start to experience these, please chat to your doctor sooner rather than later, as there are alternative treatment options available.

Related older post: Hormones

(Disclaimer: I am not a healthcare professional and am not qualified to give any healthcare related advice; I am writing here purely from my own experience. Please do not start or stop taking any prescription or over the counter medication without first consulting with your GP!)